Thunderstorm Wind, Benton
- When
- May 30, 7:40 PM CST
- Where
- Benton County, 0.69 mi S of Lincoln
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.390, -93.330
Thunderstorm wind gusts uprooted several trees.
Scattered strong to marginally severe thunderstorms impacted areas of central Missouri. Damaging wind gusts were the primary hazards associated with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Scattered strong to marginally severe thunderstorms impacted areas of central Missouri. Damaging wind gusts were the primary hazards associated with these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 30, 5:50 PM CST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 650 PM CDT FRI MAY 30 2008 ...MESOSCALE CONVECTIVE DISCUSSION... .UPDATE... ORGANIZED SEVERE STORMS CONTINUED FROM CENTRAL INTO NORTHEAST MISSOURI MAINLY NORTH OF INTERSTATE 70 AT LATE AFTERNOON. THIS AREA OF CONVECTION WAS SUPPORTED BY A PASSING MID LEVEL DISTURBANCE AND THE ENTRANCE REGION OF 250 MB JET. FARTHER SOUTH ACROSS THE OZARKS A MID LEVEL CAPPING INVERSION REMAINED IN PLACE. IN FACT THE 00Z UPPER AIR SOUNDING FROM SPRINGFIELD CONTINUED TO DEPICT A STOUT CAP WITH 12.5 DEGREES C AT 700 MB. ISOLATED STORMS HAD DEVELOPED FROM SOUTHEAST KANSAS INTO WEST CENTRAL MISSOURI. HOWEVER WITH THE LACK OF FORCING CONVECTION HAS STRUGGLED TO OVERCOME THIS CAP. IT APPEARS SCATTERED CONVECTION WILL CONTINUE TO DEVELOP OVER THE NEXT FEW HOURS FROM CENTRAL MISSOURI INTO SOUTHEAST KANSAS ON THE PERIPHERY OF THE 700 MB THERMAL RIDGE. THE MOST FAVORABLE AREAS FOR SEVERE WEATHER WILL BE ACROSS CENTRAL MISSOURI WHERE SURFACE BASED CAPE WILL BE NEAR 3000 J/KG AND DEEP LAYERED SHEAR NEAR 40 KTS. THIS WILL SUPPORT SOME VIGOROUS UPDRAFTS AND THE POTENTIAL OF SEVERE STORMS ACROSS THE LAKE OF THE OZARKS AND TRUMAN LAKE REGIONS. TORNADIC POTENTIAL APPEARS LOW WITH MOST FAVORABLE SHEAR PARAMETERS ACROSS EAST CENTRAL MISSOURI. THE OVERALL RISK OF SEVERE WEATHERS APPEARS TO HAVE DECREASED. WITH THE LACK OF UPPER LEVEL SUPPORT EXPECT STORM DEVELOPMENT TO BE DRIVEN BY LOW LEVEL MASS CONVERGENCE ALONG CONVECTIVE OUTFLOW OR AHEAD OF A WEAK FRONT SAGGING SOUTHEAST INTO THE REGION. WEAKENING STORMS MAY MAKE INTO FAR SOUTHERN MISSOURI LATE THIS EVENING. FOSTER && .DISCUSSION... SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... MAIN FOCUS IN THE SHORT TERM WILL BE WITH CONVECTION CHANCES AS A SURFACE BOUNDARY BECOMES STALLED OUT OVER THE AREA. CURRENTLY COLD FRONT WAS LOCATED FROM EASTERN KANSAS INTO NORTHWEST MISSOURI WHILE AN OUTFLOW BOUNDARY FROM PREVIOUS CONVECTIVE COMPLEX WAS LOCATED FROM EAST CENTRAL MISSOURI INTO ILLINOIS. CONVECTION WAS JUST BEGINNING TO DEVELOP IN A BAND FROM JUST NORTH OF KANSAS CITY TO NEAR CHICAGO. 18Z SOUNDING FROM SGF SHOWS A THERMAL CAPPING INVERSION FROM AROUND 750 TO 700 MB WITH A TEMPERATURE OF 13 DEG C AT 700 MB. BOTH GFS/NAM WERE UNDERESTIMATING 700MB TEMPS AT 18Z BUT DO ERODE THE CAP THIS EVENING ACROSS THE CWA. SHOULD SEE CONVECTION DEVELOP AHEAD OF THE FRONT OVER SOUTHEAST KANSAS THIS EVENING AS THE CAP ERODES AS WELL AS CONVECTION SLIDING SOUTH INTO CENTRAL MO COUNTIES WITHIN THE CWA. SUFFICIENT INSTABILITY AND SHEAR EXIST FOR LARGE HAIL/DAMAGING WIND/ISOLATED TORNADOES WITH CAPES OF 2500 TO 4000 J/KG AND AMPLE WIND SHEAR. THUNDERSTORMS WILL LIKELY BEGIN TO DIMINISH BY THE LATE EVENING AS INSTABILITY DECREASES ALTHOUGH COULD SEE A CONVECTIVE COMPLEX DEVLEOP OVER SOUTHERN KANSAS LATE TONIGHT AND PUSH ACROSS SOUTHERN MISSOURI TOWARDS MORNING AND ON SATURDAY. FRONT WILL EVENTUALLY STALL OUT ALONG THE MISSOURI ARKANSAS BORDER ON SATURDAY WITH THE MAIN CONVECTIVE CHANCES TO REMAIN AROUND THE FRONT THROUGH THE REST OF THE WEEKEND. LINDENBERG LONG TERM (MONDAY - FRIDAY)... LOW CONFIDENCE IN THE EXTENDED PERIOD IS BASED ON HOW THE MAIN FRONTAL BOUNDARY PROGGED TO MOVE THROUGH THE REGION ON SATURDAY AFFECTS THE OVERALL PRECIPITATION CHANCES NEXT WEEK WITH SUBTLE SHORT WAVES MOVING THROUGH A MEAN ZONAL FLOW SCENARIO. HAVE HIGHLIGHTED THE BEST POTENTIAL OF PRECIPITATION MONDAY MORNING AS THE FRONTAL BOUNDARY IS EXPECTED TO MOVE NORTHWARD THROUGH THE FORECAST AREA. TIMING WILL BE AN ISSUE FOR LATEST SHIFTS BUT THE OVERALL SCENARIO SEEMS TO BE FINE AS THE MAIN FORCING AND PRESSURE SYSTEM REMAINING NEAR THE FORECAST AREA. THE PROBLEM FOR NEXT WEEK IS BASED ON OVERNIGHT MESOSCALE CONVECTIVE COMPLEXES DEVELOPING ALONG THE NOSE OF THE LOW LEVEL JET SOMEWHERE IN THE PLAINS AND MID WEST. IF THE SURFACE BOUNDARY REMAINS CLOSE ENOUGH TO THE AREA...AND CORFIDI VECTORS FORECAST A SOUTHEAST/EAST DIRECTION...THE COULD LEAD TO A LARGE SCALE PRECIPITATION EVENT WITH THE MAIN TIME FRAME OF PRECIPITATION DURING THE LATE EVENING AND EARLY MORNING HOURS. LATER FORECASTS WILL NEED TO PLAY CLOSE ATTENTION TO THE APEX OF THE LOW LEVEL JET...SURFACE FRONTAL POSITION AND SHORT WAVE INDUCED THUNDERSTORM ACTIVITY. JLT .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && .AVIATION... FOR THE 00Z TAFS...MAIN FORECAST AND AVIATION PROBLEMS DEAL WITH CONVECTION LATER THIS EVENING AND DURING THE OVERNIGHT PERIOD. ISOLATED THUNDERSTORMS DEVELOPING NEAR KCNU...NORTHEAST TOWARD KSZL WILL LIKELY CONTINUE TO DEVELOP AND MOVE SOUTHEAST DURING THE EVENING. TIMING WILL REMAIN A PROBLEM SO I INTRODUCED THUNDERSTORMS IN THE VICINITY AT KJLN AROUND 2Z...AND 3Z FOR KSGF. LOCALIZED MVFR/IFR CEILINGS AND VISIBILITIES WILL BE POSSIBLE BUT NOT ENOUGH FOR A TEMPORARY PERIOD AS IF ANY THUNDERSTORMS THAT PRODUCE THESE CONDITIONS WILL BE BRIEF AND LAST LESS THAN A HALF HOUR. AFTER 12Z SATURDAY...ON GOING THUNDERSTORMS WILL BE PROBLEMATIC WITH MORE POSSIBILITIES OF BRIEF MVFR/IFR CEILINGS AND VISIBILITIES. TOO EARLY TO INCLUDE IN THIS TAF FORECAST. JLT && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 815 PM CDT FRI MAY 30 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010115- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 815 PM CDT FRI MAY 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED THUNDERSTORMS WITH A FEW SEVERE STORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS...DAMAGING WINDS IN EXCESS OF 60 MPH...HEAVY RAINFALL AND POSSIBLY AN ISOLATED TORNADO. AREAS AFFECTED AND TIMING: THUNDERSTORMS WILL INCREASE FROM SOUTHEAST KANSAS INTO CENTRAL MISSOURI THIS EVENING...THEN SPREAD SLOWLY SOUTHWARD. THE STORMS WILL AFFECT AREAS NORTHWEST OF A LINE FROM JOPLIN TO ROLLA THROUGH THE EVENING HOURS...AND MOVE INTO FAR SOUTHERN MISSOURI AFTER MIDNIGHT. DISCUSSION: THUNDERSTORMS WILL CONTINUE TO DEVELOP IN ADVANCE OF A COLD FRONT SHIFTING SOUTHWARD INTO THE AREA. MODERATE INSTABILITY AND FAVORABLE WIND SHEAR WILL SUPPORT A FEW SEVERE STORMS FROM SOUTHEAST KANSAS INTO CENTRAL MISSOURI THIS EVENING. THE PRIMARY THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT. THE HIGHEST RISK OF SEVERE STORMS WILL OCCUR NORTHWEST OF A LINE FROM PITTSBURG KANSAS TO CAMDENTON MISSOURI. HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE... ESPECIALLY IN AREAS THAT RECEIVE MULTIPLE STORMS IN A SHORT PERIOD OF TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. LEFT OVER SATURDAY MORNING THUNDERSTORMS ARE EXPECTED TO SPREAD ACROSS THE REGION...BEFORE ENDING BEFORE NOON. THERE MAY BE ENOUGH SHEAR AND INSTABILITY PRESENT FOR THE POSSIBILITY OF STRONG TO SEVERE STORMS. THE PRIMARY HAZARDS WILL BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE SATURDAY NIGHT INTO MONDAY AS A FRONTAL BOUNDARY REMAINS IN THE REGION AND SEVERAL UPPER LEVEL DISTURBANCES MOVE THROUGH. THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE LATE IN THE WORK WEEK AS ANOTHER SYSTEM MOVES INTO THE CENTRAL UNITED STATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FROM SOUTHEAST KANSAS INTO CENTRAL MISSOURI. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) FOSTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 751 PM CDT FRI MAY 30 2008 MOZ055-310130- BENTON MO- 751 PM CDT FRI MAY 30 2008 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN BENTON COUNTY UNTIL 830 PM CDT... AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LINCOLN...OR 11 MILES SOUTHEAST OF WINDSOR...MOVING EAST AT 30 MPH. THIS STORM WILL BE NEAR... COLE CAMP BY 805 PM CDT. THE TOWN OF CROCKERVILLE IS IN THE PATH OF THIS STORM. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. SCHAUMANN
The national radar mosaic for the moment the first event began.
6 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gusts uprooted several trees.
Thunderstorm wind gusts downed a few power poles.
A large tree was blown down from thunderstorm wind gusts.
Thunderstorm wind gusts downed a large tree.
Thunderstorm wind gusts downed several trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100238, 100244, 100239, 100240, 100241, 100242.